OR WAIT null SECS
He is director of The Wilmer Eye Institute, The Johns Hopkins University School of Medicine, Baltimore, and chief medical editor of Ophthalmology Times.
Here is a potentially very interesting observation:
According to Subhransu K. Ray, MD, PhD, and colleagues in his retina practice, patients who receive more intravitreal injections with anti-VEGF agents are more likely to experience cognitive decline.
In a cross-sectional study, they compared the results of cognitive testing in 300 patients with neovascular AMD and 100 patients with dry AMD between the ages of 65 to 85.
Previously by Dr. McDonnell: Unproductive worry: Conquering fear during a pandemic
An interim analysis of the first 116 patients studied revealed a higher prevalence of cognitive impairment in patients who received more than 20 intravitreal injections and the difference was statistically significant.
Patients who received no intravitreal injections had a 27.6% risk of cognitive impairment, those who received 1 to 20 injections had a 31.8% risk and those who received more than 20 injections had a 41.9% risk.
The authors, appropriately in my view, point out that their data do not establish a causal link and need to be confirmed by others. But they do suggest that the optic nerve plays a role.
I think it is premature, based on preliminary findings, to alert our patients to a danger of their AMD treatment contributing to their development of dementia. It is an interesting exercise to consider alternative explanations of the data, including:
> The apparent association is not real, and additional studies by other groups will not confirm the association.
> Injecting anti-VEGF agents into the vitreous cavity results in some fraction of these molecules accessing the optic nerve and/or CSF, reaching the cerebral cortex, impairing the vasculature and causing cognitive dysfunction on the basis of ischemic injury.
> Anti-VEGF agents are toxic to cortical neurons and cause cognitive loss on the basis of neuronal loss.
> The pathogenic mechanism(s) at work in AMD and dementia are similar. Thus, people with more advanced AMD, requiring more intravitreal injections, are also the people who are losing cortical neurons at a more rapid rate and therefore more likely to show evidence of cognitive decline during the two years of this study.
Related: Targeting AMD patient treatment burden
> People who are developing cognitive decline are more likely to have family members step in to take care of them and make sure they show up to their doctors’ appointments. Thus, the patients with dementia are missing fewer follow up appointments and therefore are getting more injections.
> Patients with more severe degrees of AMD, requiring more injections of an anti-VEGF agent, are more likely to experience substantial vision loss than are patients with less severe forms of the disease. The vision loss causes these more severely affected patients to read less, become less socially interactive, and overall to become less involved with their surroundings and others. This leads to an acceleration of their cognitive decline.
> Having a needle inserted into one’s eye is stressful and anxiety-provoking. This stress and anxiety heightens cognitive decline.
> People who are well-insured or wealthy are more able to afford to pay for their doctor visits and retina drugs than are the poor, who therefore elect to have fewer injections. Thus the two groups (few injections and many injections) may not be equivalent with regard to other variables, such as socioeconomic status and diet.
Related: Contrast sensitivity shows potential for measuring visual function loss in early AMD
Perhaps you have some alternative hypotheses of your own. Whatever the truth is, I think it is worth examining in greater detail whether anti-VEGF agents might play a role in cognitive loss.
Ray presented “Cognitive Testing in patients receiving intravitreal anti-vascular endothelial growth factor therapy for wet age-related macular degeneration” at the American Society of Retina Specialists 2020 virtual annual meeting.